North Dakota, 2003

Tornado in North Dakota, June 21, 2003

June 21, 2003 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 21, 1:30 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003

MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.

MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.

IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 21, 4:21 AM CST, 11 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.

VINING

The radar

The Bismarck radar (KBIS), 66 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McLean

When
June 21, 3:27 PM CST to 3:39 PM CST
Where
McLean County, 9 mi SSW of Mercer
Rating
F0
Path length
5 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
47.367, -100.783

Tornado touched down in open country and moved east northeast remaining over open country then dissipating 4 miles south southwest of Mercer.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for North Dakota, 2003Warnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366712.